Hail, Stevens
- When
- July 28, 5:40 PM CST to 5:45 PM CST
- Where
- Stevens County, 4.75 mi NW of Donnelly
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.740, -96.100
A line of thunderstorms developed over western MN and progressed eastward during the evening of July 28th, 2025. As this line of storms reached eastern MN, storm intensity increased, producing 60 to 70 mph damaging wind gusts across the Twin Cities metro down to Mankato.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms developed over western MN and progressed eastward during the evening of July 28th, 2025. As this line of storms reached eastern MN, storm intensity increased, producing 60 to 70 mph damaging wind gusts across the Twin Cities metro down to Mankato.
There were numerous reports of trees down and power outages across several areas. A couple noteworthy gusts were measured by the Scott County Mesonet in Shakopee at 65 mph. The Owatonna airport AWOS in Steele Co measured 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 1:11 PM CST, 4 hours 29 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
Key Messages:
- Strong to severe storms are expected this evening, with the
greatest risk being damaging winds in excess of 75mph. The most
favorable location for the strongest winds will be from west-central
to south-central MN.
- Hot and humid conditions this afternoon will continue until storms
move through this evening and overnight. Cooler temperatures are
expected for the rest of this week.
- Our pattern finally shifts towards quieter weather this week,
after a final chance for isolated showers and storms on Tuesday.
&&
.DISCUSSION...
Issued at 211 PM CDT Mon Jul 28 2025
The convection that we were keeping an eye on over North Dakota has
decayed into little more than showers as of 1830z, with our focus
redirected towards agitated cumulus showing up on satellite imagery
over south-central South Dakota. This cluster of developing clouds
is the onset of the convective development expected to eventually
become a line of strong thunderstorms moving into our coverage area
later this evening, as it collides with an outflow boundary moving
southeast from decaying storms in Montana that should result in
convective initiation to a larger degree. The most recent CAM
guidance shows this interaction bubbling over eastern South Dakota
between 21-23z, moving eastwards into Minnesota by 00z as it enters
the better convective environment with better instability and
slightly better shear. The surface warm front currently located
across southwestern MN is expected to stall and remain in place
until the surface low pushes through later this evening, and will
serve as the main gradient along which storms are expected to
propagate as storms tend to try and follow gradients of instability.
Multiple CAMs continue to show convection taking on a linear shape
and bowing out, with the potential to produce wind gusts in excess
of 70-75mph, with the location of the strongest gusts still the main
question. Right now, the guidance continues to favor a trajectory
that follows the Minnesota River Valley where the instability
gradient is sharpest, however there are still a lower percentage of
CAMs that continue to produce a line of storms over the Twin Cities
by 8-10pm. Forecast soundings show a healthy 2500-3500 J/KG SB and
MLCAPE alongside effective shear of 55+kts, alongside DCAPE of 1000-
1500 J/KG which is significantly higher than every other event we
have seen this summer so far. Low level lapse rates remain poor due
to lower-mid level capping from 850-700mb, especially from the 18z
ABR special balloon sounding which showed MUCIN of over -350,
showing an extremely strong cap in place. The Derecho Composite,
which relies on variables such as MUCAPE, MUCIN, 0-6km Shear, and
the 0-6km mean wind shows a relatively high value of 2-4 across
South Dakota and Minnesota. Put all of this together, and we still
have an environment that is highly conducive for thunderstorm
development which would favor a linear mode with damaging wind gusts
being the main concern, with convective initiation being the main
question although that will more than likely be solved as the
outflow boundary continues pushing through SoDak.
There is still not a single consensus model solution, nor will there
likely be one given the environment. The most likely outcome still
appears to be a line of storms moving into west-central Minnesota
around 00-01z, progressing quickly towards the east-southeast and
reaching a line from Mankato to the Twin Cities between 02-03z
before moving out of the area by 03-04z. The word Derecho has been
used in the lead-up to this event, and it still seems applicable
given the potential of the strongest wind gusts, however the entire
line is not expected to see Derecho level winds. In a linear setup,
it is almost always the bowing segment which produces the strongest
winds while the northern side of the line becomes cold-pool dominant
with weaker (but still possibly severe level 60mph+) winds. The
position of the bow is not going to be known until it actually
begins to appear given our lack of active thunderstorms upstream, so
we are still in a holding pattern to track where the strongest gusts
will be. Just given the position of the warm front, it would be
expected that the strongest portion of the line would follow the
Minnesota River into south-central MN and northern IA, however there
is still a less likely but still possible outcome that it trends
closer to the Twin Cities. The entire event will occur within a 2-3
hour window for our local office given the expected progression of
the line as it quickly moves out of the area, with the surface low
and cold front expected shortly afterwards. One thing that has yet
to be mentioned but is relevant given the widespread rainfall on
Sunday is the potential for torrential rainfall as the line moves
through, with rates in excess of 2+ inches per hour possible.
Thankfully the line looks to move fast enough such that the main
risk for flash flooding will be in areas of western Minnesota that
saw the most significant rainfall yesterday as opposed to a more
widespread threat.
This discussion is long enough already, so lets wrap up the next 6
days in short order. Another chance for isolated showers and weak
storms will be present on Tuesday as we transition towards a ridge
building into the northern plains by Wednesday. The risk for severe
storms is pretty low but non-zero over southern MN, generally under
a 5% risk for winds/hail. As the ridge builds over the area
Wednesday and persists through Friday, we expect some of the best
weather days we have seen this summer with abundant sunshine and
temperatures in the 70s with the only cloud cover being fair weather
afternoon cumulus. This stretch will continue into the weekend
before the ridge and surface high pressure slide eastwards, with
small chances for showers returning by Sunday. &&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 106 PM CDT Mon Jul 28 2025
VFR at all TAF sites to start, with still the threat of strong
thunderstorms later this evening which may well impact at least
all 5 MN TAF sites. Still difficult getting a high-confidence
reading on the timing from the CAMs, as the timing looks to
continually be pushed back. At this point, since the occurrence
of TSRA is likely at all TAFs, have transitioned the wording
from PROB30 to TEMPO at all sites. Have also pushed back by
1-2hrs the best window, but based on latest guidance coming in,
the timing could still be delayed another 1-2 hours from what
is currently advertised. Don't want to bounce around too much on
the timing so will adjust as needed but the growing consensus is
that the storms will generally impact all sites after 00z this
evening. Rain showers will follow the main line of thunderstorms
thru the overnight hours. Once the rain ends, a period of MVFR
ceilings looks likely by sunrise through late morning with
clearing for Tuesday afternoon. Winds will generally run under
10kts outside of convection, with directions rather variable
until tonight and tomorrow when a more northerly component will
prevail.
KMSP...Have transitioned the PROB30 wording to TEMPO wording for
the convection expected this evening and also pushed it back by
an hour to 02z-06z. However, latest CAMs indicate that timing
could be even later, so will see how this scenario evolves
before making more timing changes. Otherwise, the idea is the
same that TSRA may contain strong/gusty winds then as conditions
settle back down overnight into Tuesday morning, rain will
diminish and be followed by a small period of MVFR ceilings
before skies clear out during the day Tuesday.
/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts.
THU...VFR. Wind E 5-10kts.
FRI...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Anoka-Blue Earth-
Brown-Carver-Dakota-Faribault-Freeborn-Hennepin-Lac Qui
Parle-Le Sueur-Martin-Nicollet-Ramsey-Redwood-Rice-Scott-
Sibley-Steele-Waseca-Washington-Watonwan-Yellow Medicine.
WI...None.
&&
DISCUSSION...TDH
AVIATION...JPCHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 307 PM CDT Mon Jul 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 292015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 307 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are expected this evening into the overnight hours, with the greatest risk being damaging winds in excess of 75mph. The most favorable location for the strongest winds will be from west- central to south-central MN. Flooding is also a concern given recent heavy rainfall with more expected overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM Tstm Wnd Dmg Montgomery 44.44N 93.58W
07/28/2025 Le Sueur MN Public
&&Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Mon Jul 28 2025
MNZ047-290000-
Stevens MN-
626 PM CDT Mon Jul 28 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL STEVENS COUNTY
UNTIL 7 PM CDT...
At 626 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 25 miles northwest of Donnelly to 23
miles west of Chokio, or extending from 33 miles northwest of Morris
to 35 miles west of Morris, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta and
Morris Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4575 9576 4546 9605 4547 9624 4559 9624
4559 9625 4576 9625 4576 9576
TIME...MOT...LOC 2325Z 281DEG 31KT 4599 9630 4579 9631 4563 9664
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NDCThe Aberdeen radar (KABR), 183 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
48 thunderstorm wind, 2 hail. Local standard time, as filed.
Portion of a shed's roof blown off and Fish house blown around along CR 29 north of Mill Lake or six miles east-southeast of Bowerville. The AWOS station approximately seven miles SW of this location recorded a 45-mph wind gust.
Multiple trees down in Brooten.
Photos provided via social media of multiple trees down with trunks split at base.
Thunderstorm wind gusts downed a tree in New London.
Multiple reports of trees down in the southern part of Stearns County, including Cold Spring.
Trees down in Lake Lillian and Prinsburg.
Tree down in Cosmos.
Multiple trees down in Litchfield.
Ten-inch tree broken by thunderstorm winds.
Tree downed by thunderstorm winds.
Reports of a tree down between St Michael and Albertville.
Report of a tree down on house.
Trees down in both Cokato and Howard Lake.
Report of trees down in the town of Gaylord.
Delayed photo report of bent metal gate and multiple large branches snapped near Highway 65 and 125th Avenue in Blaine.
Report of a tree down across a road near the intersection of 70th St. and Diary Ave or 4.5 miles southeast of Glencoe.
Multiple reports of trees down in Lino Lakes.
Report of trees down in Arlington.
Large tree branch down in Circle Pines, also other reports of trees down in Circle Pines and Lexington.
Large tree down approximately 18 inches in diameter, near 85th Ave and Spring Lake Road in Mounds View.
Report of a 12-inch diameter tree snapped at the base. A MNDOT RWIS station located one mile to the NE of the storm report site recorded a 60-mph wind gust.
Report of a large tree down at the Carver County Fairgrounds.
Two trees down on the north side of White Bear Lake.
Photo provided via social media of a large tree down on a structure in Marine on St. Croix.
Trees down, including some on Valley View Rd in Edina.
Measured by Hennepin County Meteorologist.
Measured by Scott County mesonet in Shakopee.
Report of downed maple tree in backyard near the Belle Plaine High School.
Large tree snapped in Belle Plaine.
Report of large tree down on structure in the city of Jordan.
Report of a tree down on Southview Blvd near Hwy 52.
Three-to-four-inch branches broken off of healthy trees.
Tree down across Cassandra St in Prior Lake.
Large tree down 2 miles west of Prior Lake in the Spring Lake Estates neighborhood.
Measured by Scott County mesonet near St. Benedict.
Report of a tree down in Le Center.
Measured at CR27 and Longview two miles southwest of Credit River.
Report of downed power lines near Highway 3 in Rosemount.
Report of a tree down in the town of Cleveland or four miles west of St. Peter.
Report of multiple trees down near the high school in Montgomery.
Large healthy pine tree snapped about 15 feet above ground, with its top resting on a house. This was near the intersection of 3rd Street NE and Linden Avenue. Large limbs snapped nearby.
A three inch diameter tree was reported down near the airport.
Trees down across Goodhue County, including the town of Cannon Falls. A MNDOT RWIS station located seven miles SSE of Cannon Falls measured a 58-mph wind gust.
Large tree branch down in Zumbrota MN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287497, 1287277, 1287287, 1287289, 1287293, 1287290, 1287291, 1287295, 1287294, 1287436, 1287437, 1287439, 1287442, 1287438, 1287448, 1287498, 1287443, 1287444, 1287499, 1287450, 1287505, 1287484, 1287452, 1287453, 1287485, 1287464, 1287495, 1287486, 1287487, 1287466, 1287468, 1287470, 1287479, 1287506, 1287465, 1287469, 1287471, 1287474, 1287467, 1287458, and more.